Limits...
Effect of antiretroviral therapy on mucocutaneous manifestations among Human Immunodeficiency Virus-infected patients in a tertiary care centre in South India.

Prabhakaran N, Jaisankar TJ, Hamide A, Malathi M, Kumari R, Thappa DM - Indian J Sex Transm Dis (2015 Jul-Dec)

Bottom Line: Candidiasis (P ≤ 0.0001) and human papillomavirus infection (P = 0.0475) occurred more commonly with CD4 count <200 cells/mm (3) .The prevalence of both infectious and inflammatory dermatoses has come down.However, there is an increase in the incidence of adverse cutaneous drug reactions.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India.

ABSTRACT

Background: Human Immunodeficiency Virus (HIV) infection produces a wide range of infectious and noninfectious dermatoses which correlate with the degree of immunodeficiency. Since the introduction of highly active antiretroviral therapy (HAART), there has been a dramatic decrease in the incidence of HIV-associated dermatoses. However, HAART itself causes various cutaneous adverse drug reactions.

Aims: To assess the various mucocutaneous manifestations in HIV-infected individuals and its association with CD4 count and to assess the effect of HAART on mucocutaneous manifestations.

Materials and methods: Of the 170 patients recruited, 110 patients were previously diagnosed with HIV and were on follow-up. The rest 60 patients were newly diagnosed cases at recruitment, and these patients were followed up every month for mucocutaneous manifestations for a period of 6 months.

Results: Of the 170 patients screened, 69.41% patients had at least one mucocutaneous lesion at presentation. Fungal, viral, and bacterial infections were observed present in 17.6%, 10.6%, and 9.4% patients, respectively. There was a significant difference in the occurrence of candidal infections in the HAART versus non-HAART group (P = 0.0002). Candidiasis (P ≤ 0.0001) and human papillomavirus infection (P = 0.0475) occurred more commonly with CD4 count <200 cells/mm (3) . Among the noninfectious dermatoses, inflammatory dermatoses (17.6%) were more commonly observed at recruitment followed by adverse cutaneous drug reactions (16.5%) and neoplasms (5.3%).

Conclusion: HAART has significantly altered the patterns of mucocutaneous manifestations. The prevalence of both infectious and inflammatory dermatoses has come down. However, there is an increase in the incidence of adverse cutaneous drug reactions.

No MeSH data available.


Related in: MedlinePlus

(a) Zidovudine induced lichenoid eruption affecting buccal mucosa. (b) Resolution of oral lichenoid eruption after changing zidovudine to tenofovir
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4660558&req=5

Figure 4: (a) Zidovudine induced lichenoid eruption affecting buccal mucosa. (b) Resolution of oral lichenoid eruption after changing zidovudine to tenofovir

Mentions: At recruitment 28/170 (16.5%) patients had at least one adverse cutaneous drug reaction. The most common adverse effect noted was AZT induced longitudinal melanonychia [Figure 3] and nail pigmentation (9 patients, 5.3%). Seven patients (4.1%) had stavudine induced lipoatrophy, and they were shifted to AZT based regimen. Two patients with NEV induced maculopapular rash and 1 patient with the drug hypersensitivity syndrome were then shifted to EFV based regimen. AZT induced oral lichenoid drug eruption (OLDR) [Figure 4] was observed in 4 patients (2.3%). A case of photosensitive lichenoid eruption was seen in a patient who was on AZT for 3 years.


Effect of antiretroviral therapy on mucocutaneous manifestations among Human Immunodeficiency Virus-infected patients in a tertiary care centre in South India.

Prabhakaran N, Jaisankar TJ, Hamide A, Malathi M, Kumari R, Thappa DM - Indian J Sex Transm Dis (2015 Jul-Dec)

(a) Zidovudine induced lichenoid eruption affecting buccal mucosa. (b) Resolution of oral lichenoid eruption after changing zidovudine to tenofovir
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4660558&req=5

Figure 4: (a) Zidovudine induced lichenoid eruption affecting buccal mucosa. (b) Resolution of oral lichenoid eruption after changing zidovudine to tenofovir
Mentions: At recruitment 28/170 (16.5%) patients had at least one adverse cutaneous drug reaction. The most common adverse effect noted was AZT induced longitudinal melanonychia [Figure 3] and nail pigmentation (9 patients, 5.3%). Seven patients (4.1%) had stavudine induced lipoatrophy, and they were shifted to AZT based regimen. Two patients with NEV induced maculopapular rash and 1 patient with the drug hypersensitivity syndrome were then shifted to EFV based regimen. AZT induced oral lichenoid drug eruption (OLDR) [Figure 4] was observed in 4 patients (2.3%). A case of photosensitive lichenoid eruption was seen in a patient who was on AZT for 3 years.

Bottom Line: Candidiasis (P ≤ 0.0001) and human papillomavirus infection (P = 0.0475) occurred more commonly with CD4 count <200 cells/mm (3) .The prevalence of both infectious and inflammatory dermatoses has come down.However, there is an increase in the incidence of adverse cutaneous drug reactions.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India.

ABSTRACT

Background: Human Immunodeficiency Virus (HIV) infection produces a wide range of infectious and noninfectious dermatoses which correlate with the degree of immunodeficiency. Since the introduction of highly active antiretroviral therapy (HAART), there has been a dramatic decrease in the incidence of HIV-associated dermatoses. However, HAART itself causes various cutaneous adverse drug reactions.

Aims: To assess the various mucocutaneous manifestations in HIV-infected individuals and its association with CD4 count and to assess the effect of HAART on mucocutaneous manifestations.

Materials and methods: Of the 170 patients recruited, 110 patients were previously diagnosed with HIV and were on follow-up. The rest 60 patients were newly diagnosed cases at recruitment, and these patients were followed up every month for mucocutaneous manifestations for a period of 6 months.

Results: Of the 170 patients screened, 69.41% patients had at least one mucocutaneous lesion at presentation. Fungal, viral, and bacterial infections were observed present in 17.6%, 10.6%, and 9.4% patients, respectively. There was a significant difference in the occurrence of candidal infections in the HAART versus non-HAART group (P = 0.0002). Candidiasis (P ≤ 0.0001) and human papillomavirus infection (P = 0.0475) occurred more commonly with CD4 count <200 cells/mm (3) . Among the noninfectious dermatoses, inflammatory dermatoses (17.6%) were more commonly observed at recruitment followed by adverse cutaneous drug reactions (16.5%) and neoplasms (5.3%).

Conclusion: HAART has significantly altered the patterns of mucocutaneous manifestations. The prevalence of both infectious and inflammatory dermatoses has come down. However, there is an increase in the incidence of adverse cutaneous drug reactions.

No MeSH data available.


Related in: MedlinePlus